Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 3:01 PM CDT for Lyman County, South Dakota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 3:01 PM CDT (20:01 UTC)
- Expired
- Aug 12, 2017, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 197 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:21 PM CDT | HAIL 1.25 | 3 Nw Lyman, SD | RADAR ESTIMATED TIME. |
| Aug 12, 3:28 PM CDT | HAIL 1.25 | 3 Nw Lyman, SD | RADAR ESTIMATED TIME. |
| Aug 12, 3:29 PM CDT | HAIL 1.5 | 2 W Reliance, SD | LARGE SWATH OF 100 PERCENT DESTROYED CROPS FROM 2 MILES WEST OF RELIANCE ON A NW PATH FOR 8 TO 10 MILES, WITH A THREE MILE WIDTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WUUS53 KABR 122001
SVRABR
SDC085-122045-
/O.NEW.KABR.SV.W.0151.170812T2001Z-170812T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
301 PM CDT SAT AUG 12 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
East central Lyman County in central South Dakota...
* Until 345 PM CDT
* At 301 PM CDT, a severe thunderstorm was located near Byre Lake, or
11 miles northeast of Presho, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lyman, Reliance, Medicine Butte and Byre Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4397 9993 4404 9964 4399 9942 4378 9966
TIME...MOT...LOC 2001Z 295DEG 16KT 4400 9986
HAIL...1.00IN
WIND...60MPH
$$
Lueck2 follow-up statements
429
WWUS53 KABR 122011
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
311 PM CDT SAT AUG 12 2017
SDC085-122045-
/O.CON.KABR.SV.W.0151.000000T0000Z-170812T2045Z/
Lyman SD-
311 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL LYMAN COUNTY...
At 310 PM CDT, a severe thunderstorm was located near Byre Lake, or
12 miles southwest of Lower Brule, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lyman, Reliance, Medicine Butte and Byre Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4397 9993 4404 9964 4399 9942 4378 9966
TIME...MOT...LOC 2010Z 297DEG 21KT 4396 9978
HAIL...1.50IN
WIND...60MPH
$$
Lueck862
WWUS53 KABR 122022
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
322 PM CDT SAT AUG 12 2017
SDC085-122045-
/O.CON.KABR.SV.W.0151.000000T0000Z-170812T2045Z/
Lyman SD-
322 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL LYMAN COUNTY...
At 321 PM CDT, a severe thunderstorm was located near Lyman, or 11
miles southwest of Lower Brule, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lyman, Reliance, Medicine Butte and Byre Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 9964 4397 9945 4378 9966 4397 9993
TIME...MOT...LOC 2021Z 295DEG 16KT 4394 9971
HAIL...1.75IN
WIND...60MPH
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:54 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 12:54 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1254 PM CDT Sat Aug 12 2017 .UPDATE... Issued at 1245 PM CDT Sat Aug 12 2017 See the updated aviation discussion below. UPDATE Issued at 1105 AM CDT Sat Aug 12 2017 Main updates this morning include adjusting POPs to account for current thunderstorm activity...and raising temperatures a few degrees across the south central CWA. CAMs aren't handling convection that extends from the KHON area to the KMBG area well at all. Confidence is low in how these isolated/scattered storms will evolve this morning. Still looking like the main upper level support will be associated with shortwave energy this afternoon. Best instability and shear will remain along and west of the Missouri River, notably over south central South Dakota where clear skies and daytime heating should promote instability. Also increased temperatures a few degrees over this region. && .SHORT TERM...(Today through Monday Afternoon) Issued at 342 AM CDT Sat Aug 12 2017 We are already seeing scattered weak convection early this morning associated with an initial spike in 700-600mb isentropic ascent. This area of mid level showers will continue east this morning and into the early afternoon. Additionally, a non-severe MCS west of Bismarck is headed in the direction of the CWA and several CAMS support this feature moving into the forecast area by late morning/mid day. We will also see an unstable atmosphere develop today ahead of the shortwave in eastern Montana as well. Despite dewpoints only topping out in the low 60s, 700mb temperatures are rather cool, between +3 and +7C or about a standard deviation below climo, resulting in about 1500-2000j/kg MLCAPE across the western periphery of the CWA, though with a rapid drop off to the east. 0-6kt shear across the west is also around 40-50kts, though its important to note that there is little wind below 600mb, and that most of the shear is due to the 60-80kt jet stream overhead. Conditions west river do look favorable for strong storms and thus SPC marginal/slight risk area - with storm rotation and the main risk being hail and winds. The weak low level jet redevelops again tonight, as the shortwave moves southeast into the western Dakotas. Q-vectors point to favorable dynamics aloft as well, with the main focus for model QPF into eastern South Dakota. CAMS also transition between daytime convection out west to more widespread light convection across the east during the evening/early overnight hours. Slow overall motion of this system and only about 20kts of winds below 20kft supports slow cell motion so we expect a decent soaking under convection overnight. PWATS are between 1 - 1.33 which is not climatologically outside the norm however. Sunday the wave continues slowly east, with isentropic analysis suggesting precipitation organizing/intensifying along a warm front across northeast counties, with a weak TROWAL like feature extending back to the west into the James valley. Additionally, GFS BUFKIT profiles are mainly moist adiabatic, so any daytime heating will result in additional convection outside of the area of isentropic forcing. .LONG TERM...(Monday Evening through Friday) Issued at 342 AM CDT Sat Aug 12 2017 Numerous shortwaves will move across the region through the week as upper ridging translates back to upper troughing. Coupled with low pressure at the sfc, expect showers and thunderstorms and an overall wet pattern through the week with only brief breaks. Finally, by Saturday high pressure will build in at the sfc and conditions will dry out. Temperatures will remain a couple of degrees below average next week with highs in the upper 70s east and mid 80s south central most days. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1245 PM CDT Sat Aug 12 2017 Isolated to scattered shower and thunderstorm activity is currently ongoing, and is expected to increase in coverage and intensity this afternoon and evening. The strongest storms may produce gusty winds, large hail and heavy rain. Will monitor TAF sites and amened as necessary. Models also suggest lowering of CIGS to the MVFR, perhaps IFR, category toward early Sunday morning before the low pressure system exits the region later Sunday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Connelly LONG TERM...Wise AVIATION...Serr
Hazardous weather outlook, Aug 12, 4:15 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 415 AM CDT Sat Aug 12 2017 MNZ039-046-SDZ004>008-010-011-017>023-037-130915- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 415 AM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The area will see scattered morning thundershowers, with additional chances for showers and weak storms through the afternoon/evening and overnight hours. Conditions are unfavorable for severe storms. Slow storm motion and the overall slow pace of this system overnight and into early Sunday will result in the potential for heavy rain, focused across northeast South Dakota/southeast North Dakota into western Minnesota. Due to drought conditions, flooding should not be a problem for most areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday and Sunday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-009-015-016-033>036-045-048-051-130915- Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones- Lyman-Buffalo- 415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight A storm system moving from Montana into North Dakota will support afternoon thunderstorm activity mainly to the west of the Missouri valley. The main risk from storms will be for large hail and strong winds. Storms will move east/southeast and could cross the Missouri river before weakening. The severe weather threat will diminish during the evening and early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. Connelly
In the hours before
Special weather statement, Aug 12, 10:58 AM CDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1058 AM CDT SAT AUG 12 2017 SDZ035-036-121645- Hughes SD-Hyde SD- 1058 AM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HYDE AND EAST CENTRAL HUGHES COUNTIES UNTIL 1145 AM CDT... At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Degrey Rec Area, or 21 miles southwest of Highmore, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Hyde and east central Hughes Counties. LAT...LON 4429 9986 4441 9988 4445 9960 4423 9948 TIME...MOT...LOC 1557Z 255DEG 15KT 4436 9981 SD
Special weather statement, Aug 12, 11:07 AM CDT, 3 hours 54 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1107 AM CDT SAT AUG 12 2017 SDZ016-034-121645- Sully SD-Potter SD- 1107 AM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SULLY AND SOUTH CENTRAL POTTER COUNTIES UNTIL 1145 AM CDT... At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near Sutton Bay Rec Area, or 13 miles northwest of Onida, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Sully and south central Potter Counties. LAT...LON 4479 10032 4491 10032 4498 10012 4477 10012 TIME...MOT...LOC 1607Z 265DEG 8KT 4485 10026 SD
Special weather statement, Aug 12, 11:58 AM CDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1158 AM CDT SAT AUG 12 2017 SDZ036-121745- Hyde SD- 1158 AM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HYDE COUNTY UNTIL 1245 PM CDT... At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Holabird, or 10 miles southwest of Highmore, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Hyde County. LAT...LON 4435 9962 4446 9965 4453 9931 4429 9930 TIME...MOT...LOC 1657Z 263DEG 17KT 4440 9956 SD
Special weather statement, Aug 12, 12:10 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1210 PM CDT SAT AUG 12 2017
SDZ036-121745-
Hyde SD-
1210 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HYDE COUNTY UNTIL 1245 PM
CDT...
At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holabird, or 8 miles northwest of Highmore, moving
east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Hyde
County.
LAT...LON 4458 9959 4469 9963 4473 9931 4456 9931
4455 9932
TIME...MOT...LOC 1710Z 262DEG 23KT 4463 9954
SDSpecial weather statement, Aug 12, 1:11 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Aberdeen SD 111 PM CDT SAT AUG 12 2017 SDZ036-037-121900- Hand SD-Hyde SD- 111 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAND AND SOUTHEASTERN HYDE COUNTIES UNTIL 200 PM CDT... At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Stephan, or 10 miles south of Highmore, moving east at 15 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of southwestern Hand and southeastern Hyde Counties. LAT...LON 4425 9947 4442 9955 4451 9927 4430 9916 TIME...MOT...LOC 1811Z 250DEG 13KT 4436 9942 Serr
Special weather statement, Aug 12, 1:50 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Aberdeen SD 150 PM CDT SAT AUG 12 2017 SDZ036-037-121930- Hand SD-Hyde SD- 150 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST CENTRAL HYDE COUNTIES UNTIL 230 PM CDT... At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near Highmore, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highmore and Ree Heights. LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912 TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939 SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:47 AM CDT | Special Weather Statement | ABR | Lyman | 43 min |
| Aug 12, 8:32 AM CDT | Special Weather Statement | ABR | Lyman | 43 min |
| Aug 12, 9:11 AM CDT | Special Weather Statement | ABR | Lyman | 49 min |
| Aug 12, 10:58 AM CDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 12, 11:07 AM CDT | Special Weather Statement | ABR | Sully | 38 min |
| Aug 12, 11:58 AM CDT | Special Weather Statement | ABR | Hyde | 47 min |
| Aug 12, 12:10 PM CDT | Special Weather Statement | ABR | Hyde | 35 min |
| Aug 12, 1:11 PM CDT | Special Weather Statement | ABR | Hyde | 49 min |
| Aug 12, 1:50 PM CDT | Special Weather Statement | ABR | Hyde | 40 min |
| Aug 12, 2:06 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 39 min |
| Aug 12, 2:18 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 57 min |
| Aug 12, 2:31 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 44 min |
| Aug 12, 2:44 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 46 min |
| Aug 12, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 47 min |
| Aug 12, 3:35 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 19 min |
| Aug 12, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 45 min |
| Aug 12, 6:12 PM CDT | Special Weather Statement | ABR | Dewey | 48 min |
| Aug 12, 6:41 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.